Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 33, NWS Boston/Norton, MA

February 23, 2018

NWS Boston/Norton, MA issued this small craft advisory at Feb 23, 2018, 3:37 PM EST. It took effect at Feb 23, 2018, 6:00 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2018, 3:37 PM EST (20:37 UTC)
In effect from
Feb 23, 2018, 6:00 PM EST
Expired
Feb 23, 2018, 9:38 PM EST
In force
4 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

625 
WHUS71 KBOX 232037
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Taunton MA
337 PM EST Fri Feb 23 2018

ANZ250-240445-
/O.NEW.KBOX.SC.Y.0033.180223T2300Z-180224T1100Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
337 PM EST Fri Feb 23 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

The National Weather Service in Taunton has issued a Small Craft
Advisory, which is in effect until 6 AM EST Saturday.

* WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
1 follow-up statement
719 
WHUS71 KBOX 240238
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Taunton MA
938 PM EST Fri Feb 23 2018

ANZ250-240345-
/O.CAN.KBOX.SC.Y.0033.000000T0000Z-180224T1100Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
938 PM EST Fri Feb 23 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Taunton has cancelled the Small
Craft Advisory.

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 23, 12:59 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 23, 12:59 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1259 PM EST Fri Feb 23 2018

.SYNOPSIS...
High pressure over Maine moves east today. A frontal system
approaching from the west will bring another round of rain and
mixed precipitation this afternoon and evening. Active weather
pattern continues this weekend with more rain and interior mixed
precipitation Saturday night and Sunday. A near- seasonable,
quiet pattern for early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Forecast remains on track with spotty rain showers moving into
the region. Many of the showers are not reaching the ground due
to the dry air aloft, but some areas are reporting light rain.
We have also received reports of sleet along the eastern slopes
of the Berkshires.

*** A period of light icing likely later today and early this
 evening over higher elevations in central and western MA ***

Spotty showers will overspread the region before the large
swath of rain moves in from the west. Main time frame of the
freezing rain looks to be between 1pm and 9pm. Area of heavy
rain however will likely not enter the region until 3pm.

A Winter Weather Advisory remains in effect for the higher
terrain through this evening due to the potential for freezing
rain. Sounding profiles show the best chance for freezing
rain/sleet to be across the higher terrain given the warm front
aloft with cooler temperatures at 925mb. There still stands a
low potential for ice accumulations up to a quarter inch on the
eastern slope of the Berkshires.

Given a large area of PWATs just to our south and southwesterly
winds by 21Z, this moisture will likely be advected over the
region, bringing areas of heavy downpours into the evening. Most
models are suggesting precip accumulations just over a quarter
inch.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight...

Rain will be exiting in the evening from west to east as mid
level drying moves in behind departing surface wave and winds
shift to west. Temps rising through the 30s, and into the 40s
in the coastal plain. Patchy low clouds and fog will develop
tonight with some clearing possible toward daybreak.

Saturday...

Surface ridging builds into New Eng bringing dry weather.
Sunshine will give way to increasing afternoon clouds in
progressive pattern, with just a low risk for a few showers
moving into SW New Eng by evening. A rather mild day expected in
the coastal plain. 925 mb temps range from +2C in NW MA to 8C
near the south coast. With NW flow, temps will reach well into
the 50s in the coastal plain with a few locations in RI and SE
MA possibly near 60. Cooler 40s over higher elevations NW MA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
*/ Highlights...

 - Wintry mix transitions to freezing rain Saturday night into Sunday
 - Quiet, dry, near-seasonable early week period
 - Stormy pattern emerging for the beginning of March

*/ Overview...

Upstream Pacific flow flattening, SE CONUS sub-tropical H5 ridge
weakening, SW-NE thermal wind axis and storm track along the better
baroclinic zone shifts S/E along which mid-level impulses eject out
of a preferred H5 trof pattern across the W CONUS. An active weather
pattern with a series of disturbances delivering mixed precipitation
events thru the weekend. Building up over the N Atlantic signaled
by a strongly -NAO, initial omega-block transitions to a rex-block,
retrograding W. The preferred region of storm development shifting,
a quiet early week period looks to turn stormy for the beginning of
March. Preference to high-res guidance through the weekend capturing
2m temperatures in more detail, with ensemble means thereafter. Hit
on targets of opportunity below.

*/ Discussion...

Saturday night into Sunday...

An over-running precipitation event associated with a classic warm
occlusion into S Canada. Transitioning precip-types as a warm nose
around H8 becomes pronounced, deepening above a shallow surface cold
airmass, maintained by interior S funneling ageostrophic flow aided
by a secondary coastal surface low invoked by strong synoptic lift /
forcing as cold surface high pressure is situated N/E. Whew. Overall
a favorable synoptic setup for an initial onset of snow and/or sleet
before changing over to freezing rain, mainly across the interior.
Change-over if not already rain towards the coast.

No surprise consensus forecast guidance edged colder, more high-res
guidance becoming available. CIPS analogs a higher probability of a
>6 hour freezing rain event, yet notably a large spread in the top 5
analogs. While leaning N/W MA holding below freezing throughout, and
that sub-freezing wet bulb conditions could extend as far S as N CT
and NW RI, hesitation given a decent slug of precip falling through
an ever increasing warm layer above a shallow cold layer.

Forecast trend accordingly, entrenching cold overnight but chipping
away into Sunday morning with increasing warm air advection aloft
through which precipitation intensity reaches its peak. A retreat of
mainly freezing rain outcomes N/W over time, reiterating that areas
in N/W MA are likely to see freezing rain throughout after a brief
burst of snow and/or sleet. Ice accretion amounts upwards of 0.1 to
0.2 inches given less dry air intrusions and deeper lift / forcing.
This an precipitable waters in the 0.75 to 1.00 inch range, looking
at storm-total precipitation amounts that can be well up around 0.50
to 0.75 inches, locally higher along SW facing high terrain slopes
and along the anticipated kinked surface warm front.

Early next week...

Continued preference to ensembles. N Atlantic traffic build up, an
omega-block evolves lending to a strongly -NAO. Evolution towards a
rex-block retrogressing as energy continually emerges from upstream
out of a W CONUS H5 trof pattern, indications the initial region of
preferred storm development off SE Canada alters W closer to the E
CONUS. The slowed pattern allowing cyclones to mature and later
occlude in our neighborhood, forecast model consensus trending with
a deep, strong storm in our vicinity for the beginning of March. Way
out in time, can hardly touch on details and specifics, continued
ensemble member spread. However can't ignore such robust signal when
tides are reaching their peak (Boston around 11.5 feet). Until then
will keep it dry and near-seasonable right on up through Thursday.
Then all eyes are upon a potential storm system.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...Moderate confidence.

Through today...MVFR/IFR conditions will overspread the region
by mid afternoon, with rain, pockets of sleet and freezing rain
developing across interior MA. Greatest risk of FZRA over
higher elevations.

Tonight...MVFR prevails with rain this evening, and pockets of
FZRA at higher elevations in northern MA. RA/FZRA will end by 3z
along the eastern coast. Fog will settle in behind the precip,
keeping conditions MVFR in the valleys.

Saturday...Fog may linger along the southern coast and islands
past 12z. Conditions will improve to VFR across the region by
early morning.

KBOS Terminal...Moderate confidence. MVFR through this evening
with onset of rain near 21z. Rain ending near 3z with improving
conditions around 6z.

KBDL Terminal...Moderate confidence. MVFR/IFR through this
evening. Patchy fog in the AM, burning off by 9z. VFR conditions
to follow.

Outlook /Saturday Night through Tuesday/...Moderate confidence.

Saturday: VFR. Breezy.

Saturday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance RA, FZRA, chance SN.

Sunday: Mainly IFR, with areas MVFR possible. Windy with local
gusts to 30 kt. RA, FZRA, patchy BR.

Sunday Night: Mainly VFR, with local IFR possible. Breezy.
Patchy FG.

Monday: VFR.

Monday Night: VFR. Breezy.

Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

Today...NE winds veering to SE in the afternoon. Gusts to 20 kt
over eastern waters late in the day. Vsbys lowering in rain and
fog late.

Tonight...A brief period of southerly gusts to near 25 kt
possible NE MA waters in the evening, otherwise winds shifting
to west with gusts to 20 kt. Rain exits in the evening with
improving vsbys, but patchy fog may develop over southern
waters.

Saturday...Diminishing west winds becoming northerly in the
afternoon. Seas below SCA.

Outlook /Saturday Night through Tuesday/...

Saturday: Winds less than 25 kt.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft. Chance of
rain.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Areas of rough seas. Rain, patchy fog. Local
visibility 1 nm or less.

Sunday Night: Winds less than 25 kt. Areas of rough seas.
Chance of rain, patchy fog. Local visibility 1 to 3 nm.

Monday through Monday Night: Winds less than 25 kt. Seas up to
5 ft.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory until 9 PM EST this evening for
     MAZ002>004-008-009.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC/Nocera/Sipprell/Correia
SHORT TERM...KJC/Nocera
LONG TERM...Sipprell
AVIATION...KJC/Nocera/Sipprell/Correia
MARINE...KJC/Sipprell
Hazardous weather outlook, Feb 23, 3:36 AM EST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Taunton MA
336 AM EST Fri Feb 23 2018

MAZ002>004-008-009-240845-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-
336 AM EST Fri Feb 23 2018

...WINTER WEATHER ADVISORY FROM 1 PM TO 9 PM EST TODAY...

This Hazardous Weather Outlook is for northern and western areas of
Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday night into Sunday...

Especially across northern and western Massachusetts high terrain,
there is the threat of freezing rain along with ice accretion on the
order of one to two tenths that would require winter weather advisories.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002>004-MAZ005-006-010>012-026-240845-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
336 AM EST Fri Feb 23 2018

This Hazardous Weather Outlook is for northern Connecticut, central
and east-central Massachusetts.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday night into Sunday...

Especially across northern and western Massachusetts high terrain,
there is the threat of freezing rain along with ice accretion on the
order of one to two tenths that would require winter weather advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-013>024-RIZ001>008-240845-
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
336 AM EST Fri Feb 23 2018

This Hazardous Weather Outlook is for all of Rhode Island and both
east and south coastal Massachusetts including Cape Cod and the
Islands.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
336 AM EST Fri Feb 23 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday...

There is a low risk of easterly gales.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:25 AM ESTWinter Weather AdvisoryBOXFranklin, Hampden, Hampshire, Worcester18 hr

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.